Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Midland/Odessa, TX

May 18, 20214 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2021, 8:44 PM CDT for 4 counties in Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2021, 8:44 PM CDT (01:44 UTC)
Expired
May 18, 2021, 9:30 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
80.0 mph

Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:16 PM CDTTORNADO7 Ne Vincent, TXEMERGENCY MANAGER REPORTS FUNNEL CLOUD WITH DUST CLOUD UNDERNEATH LOOKING WNW FROM RANCH RD 1229. NO DAMAGE REPORTED, PRELIMINARY RATING EFU.
May 18, 9:32 PM CDTHAIL 1.7514 Nw Colorado City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS54 KMAF 190144
SVRMAF
TXC033-227-335-415-190230-
/O.NEW.KMAF.SV.W.0109.210519T0144Z-210519T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
844 PM CDT Tue May 18 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Scurry County in western Texas...
  Northwestern Mitchell County in western Texas...
  Southeastern Borden County in western Texas...
  Northeastern Howard County in western Texas...

* Until 930 PM CDT.

* At 843 PM CDT, a severe thunderstorm was located 9 miles northwest
  of J B Thomas Reservoir, or 11 miles southeast of Gail, moving
  southeast at 25 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and tennis ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  J B Thomas Reservoir, Ira, Vincent, Cuthbert and Knapp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3261 10139 3274 10126 3263 10086 3245 10095
      3234 10115
TIME...MOT...LOC 0143Z 294DEG 22KT 3265 10130 

HAIL...2.50IN
WIND...80MPH
 
$$

89
2 follow-up statements
458 
WWUS54 KMAF 190155
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
855 PM CDT Tue May 18 2021

TXC033-227-335-415-190230-
/O.CON.KMAF.SV.W.0109.000000T0000Z-210519T0230Z/
Scurry TX-Mitchell TX-Borden TX-Howard TX-
855 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN
AND NORTHEASTERN HOWARD COUNTIES...

At 855 PM CDT, a severe thunderstorm was located near J B Thomas
Reservoir, or 17 miles southeast of Gail, moving southeast at 25 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and tennis ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
J B Thomas Reservoir, Ira, Vincent, Cuthbert and Knapp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3261 10139 3274 10126 3263 10086 3245 10095
      3234 10115
TIME...MOT...LOC 0155Z 294DEG 22KT 3262 10122 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
 
$$

89
527 
WWUS54 KMAF 190214
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
914 PM CDT Tue May 18 2021

TXC033-227-335-415-190230-
/O.CON.KMAF.SV.W.0109.000000T0000Z-210519T0230Z/
Scurry TX-Mitchell TX-Borden TX-Howard TX-
914 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN
AND NORTHEASTERN HOWARD COUNTIES...

At 914 PM CDT, a severe thunderstorm was located near J B Thomas
Reservoir, or 14 miles southwest of Snyder, moving southeast at 25
mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
J B Thomas Reservoir, Ira, Vincent, Cuthbert and Knapp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3259 10129 3271 10117 3263 10086 3245 10095
      3234 10115
TIME...MOT...LOC 0214Z 294DEG 22KT 3257 10109 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

89

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:39 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 18, 6:39 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Tue May 18 2021

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A weak surface boundary will move into HOB around 03Z with a ne
wind, elsewhere se winds except nw CNM. MVFR CIGS will be possible
at HOB and MAF, and have opted to include CIGS at HOB starting
around 11Z, could be earlier. SW surface tmw starting 15Z-19Z,
except HOB will be nw.

&&

.PREV DISCUSSION... /issued 208 PM CDT Tue May 18 2021/

DISCUSSION...
A cut off low located along the CO/NM border this morning will
slowly wobble east today and tonight moving into the Panhandle
Wednesday. After it passes east high pressure builds in from the
west.  Also on Wednesday a low over the NW will work down the coast
moving into Nrn CA Thursday and into NV Thursday night and Friday.
On Saturday this low will wobble northward lifting across ID and MT
Sunday but as it does W TX and SE NM will remain in SW flow aloft.

With recent rainfall and increased moisture temperatures will be
moderated. A weak front is expected to sag into the area tonight.
Highs in the 80s expected Wednesday... with 80s and 90s Thursday and
Friday. Readings a few degrees cooler for the weekend as rain
chances increase and more clouds expected.

As of 19z satellite shows some enhanced CU going up on a dryline
running down through Lea County to Pecos and Brewster County. Added
mention of isolated storms for this... not expecting a big dryline
event but do have a few echos on radar.  Also this evening light
rain may move down into Lea county and Nrn Permian Basin along the
front. On Wednesday will have a chance of storms over the Eastern
Permian Basin and the Lower Trans Pecos. Should be dry for the most
part Thursday and Friday with rain chances returning Saturday and
continuing into early next week. More severe wx will be possible
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  84  59  83 /  10  20  10   0
Carlsbad                       57  87  58  92 /  10  10  10   0
Dryden                         67  90  62  90 /  10  20   0   0
Fort Stockton                  60  89  61  90 /  10  10  10   0
Guadalupe Pass                 56  84  60  86 /   0   0   0   0
Hobbs                          54  81  54  86 /  20  10  10   0
Marfa                          49  85  50  89 /  10   0   0   0
Midland Intl Airport           60  87  59  85 /   0  10  10   0
Odessa                         61  87  60  86 /   0  10  10   0
Wink                           59  90  60  92 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 18, 2:11 PM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Tue May 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Tue May 18 2021 /111 PM MDT Tue May 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening, some of which
may become strong to severe, capable of producing damaging winds and
large hail as well as brief heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms Wednesday, mainly
over the eastern Permian Basin and lower Trans Pecos.  Any severe
storms that do develop will be accompanied by large hail and
damaging winds. Additionally, thunderstorms will be possible for much
of the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 18, 3:59 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
359 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 E SEAGRAVES           32.94N 102.53W
05/18/2021  E1.00 INCH       Gaines             TX   TRAINED SPOTTER

            A LOT OF NICKEL TO QUARTER SIZED HAIL COVERING U.S. HWY
            83 EAST OF SEAGRAVES.

&&

MATT.SALERNO
Special weather statement, May 18, 4:29 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Tue May 18 2021

TXZ075-082-182215-
Pecos TX-Terrell TX-
429 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sanderson, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northwestern Terrell Counties.

LAT...LON 3022 10280 3024 10283 3038 10281 3047 10224
      3015 10225
TIME...MOT...LOC 2129Z 268DEG 19KT 3025 10251

89
Local storm report, May 18, 4:48 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
448 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 N ASHMORE             32.95N 102.28W
05/18/2021  E1.00 INCH       Gaines             TX   TRAINED SPOTTER

&&

MATT.SALERNO
Special weather statement, May 18, 7:22 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Tue May 18 2021

TXZ046-190100-
Dawson TX-
722 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa Municipal Airport, or near Lamesa, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Hancock and Arvana.

LAT...LON 3295 10169 3268 10186 3275 10201 3296 10186
      3296 10169
TIME...MOT...LOC 0021Z 205DEG 13KT 3279 10187

89
Local storm report, May 18, 8:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
804 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             16 W GAIL               32.77N 101.73W
05/18/2021  M1.00 INCH       Dawson             TX   TRAINED SPOTTER

0753 PM     HAIL             6 W GAIL                32.77N 101.55W
05/18/2021  E1.75 INCH       Borden             TX   TRAINED SPOTTER

&&

MATT.SALERNO
Local storm report, May 18, 8:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
834 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             4 W GAIL                32.77N 101.52W
05/18/2021  E1.50 INCH       Borden             TX   TRAINED SPOTTER

0829 PM     HAIL             7 SSE GAIL              32.68N 101.40W
05/18/2021  E1.50 INCH       Borden             TX   TRAINED SPOTTER

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:09 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson51 min
May 18, 7:22 PM CDTSpecial Weather StatementMAFDawson38 min
May 18, 7:54 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Scurry51 min
May 18, 8:07 PM CDTAreal Flood AdvisoryMAFBorden, Dawson2 hr
May 18, 8:53 PM CDTSpecial Weather StatementMAFScurry52 min
May 18, 9:13 PM CDTTornado WarningMAFBorden, Mitchell, Scurry32 min
May 18, 9:38 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry67 min
May 18, 9:48 PM CDTSpecial Weather StatementMAFUpton42 min
May 18, 9:55 PM CDTSpecial Weather StatementMAFScurry50 min
May 19, 12:20 AM CDTSpecial Weather StatementMAFScurry40 min
May 19, 12:35 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry55 min
May 19, 5:37 AM CDTSpecial Weather StatementMAFHoward53 min
May 19, 6:07 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell53 min
May 19, 7:12 AM CDTSpecial Weather StatementMAFGaines48 min
May 19, 7:19 AM CDTAreal Flood AdvisoryMAFHoward116 min
May 19, 7:50 AM CDTAreal Flood AdvisoryMAFGaines115 min
May 19, 8:02 AM CDTSpecial Weather StatementMAFDawson43 min
May 19, 8:19 AM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin27 min
May 19, 8:32 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Martin118 min
May 19, 8:45 AM CDTSpecial Weather StatementMAFDawson, Martin60 min
May 19, 9:31 AM CDTAreal Flood AdvisoryMAFBorden119 min
May 19, 9:47 AM CDTSpecial Weather StatementMAFHoward58 min
May 19, 9:56 AM CDTAreal Flood AdvisoryMAFHoward, Martin2 hr
May 19, 2:16 PM CDTSpecial Weather StatementMAFBrewster44 min
May 19, 2:51 PM CDTSpecial Weather StatementMAFBrewster39 min
May 19, 3:23 PM CDTSpecial Weather StatementMAFCrane52 min
May 19, 3:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell48 min
May 19, 3:36 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton39 min
May 19, 3:41 PM CDTSpecial Weather StatementMAFAndrews49 min
May 19, 4:12 PM CDTSpecial Weather StatementMAFEctor48 min
May 19, 4:14 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell46 min
May 19, 4:16 PM CDTSpecial Weather StatementMAFCrane44 min
May 19, 4:33 PM CDTSpecial Weather StatementMAFAndrews42 min
May 19, 4:36 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton39 min
May 19, 4:45 PM CDTSpecial Weather StatementMAFUpton45 min
May 19, 4:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland40 min
May 19, 4:53 PM CDTSpecial Weather StatementMAFEctor52 min
May 19, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell66 min
May 19, 5:00 PM CDTSpecial Weather StatementMAFCrane, Ector45 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland48 min
May 19, 6:00 PM CDTSpecial Weather StatementMAF45 min
May 19, 6:05 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 19, 6:17 PM CDTSpecial Weather StatementMAFEctor43 min
May 19, 6:26 PM CDTSpecial Weather StatementMAFReagan49 min
May 19, 6:35 PM CDTSevere Thunderstorm WarningMAFReagan40 min
May 19, 6:46 PM CDTSpecial Weather StatementMAFEctor44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.